Alert archive / Kansas / Severe Thunderstorm Warnings in 2018

Severe Thunderstorm Warning 41, NWS Topeka, KS

May 2, 2018Clay County, Kansas

NWS Topeka, KS issued this severe thunderstorm warning at May 2, 2018, 4:48 PM CDT for Clay County, Kansas. It was in force for 57 min. 1 report came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
May 2, 2018, 4:48 PM CDT (21:48 UTC)
Expired
May 2, 2018, 5:45 PM CDT
In force
57 min
Issued by
NWS Topeka, KS
Area
Storm-based polygon
Hail
1.0 in
Wind
60.0 mph

County Clay County, KS

The radar

The Topeka radar (KTWX), 94 km from the middle of the area, began a volume at 21:52 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
May 2, 4:58 PM CDTTSTM WND GST 613 Nnw Clay Center, KS

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this severe thunderstorm warning; the first came 10 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
May 2, 12:43 PM CDTTornado WatchSPC9 hr

The nearest sounding before it

Topeka, KS (KFOE), launched 12:00Z, 9.8 hours before the alert went out and 141 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Topeka, KS at 12:00Z on 2018-05-02Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 633 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Topeka, KS at 12:00Z on 2018-05-02The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 251 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
633 J/kg
Mixed-layer CIN
-105 J/kg
Mixed-layer LCL
906 m above ground
0-6 km bulk shear
39 kt
0-1 km storm-relative helicity
251 m²/s²
0-3 km storm-relative helicity
228 m²/s²
Significant tornado parameter
0.5
Supercell composite
3.1

Open this sounding in Storm Lab

The text

As transmitted.

250 
WUUS53 KTOP 022148
SVRTOP
KSC027-022245-
/O.NEW.KTOP.SV.W.0041.180502T2148Z-180502T2245Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Topeka KS
448 PM CDT WED MAY 2 2018

The National Weather Service in Topeka has issued a

* Severe Thunderstorm Warning for...
  Central Clay County in north central Kansas...

* Until 545 PM CDT

* At 448 PM CDT, severe thunderstorms were located along a line
  extending from 4 miles southwest of Morganville to 3 miles
  northeast of Oak Hill, moving east at 25 mph.

  HAZARD...60 mph wind gusts and quarter size hail. 

  SOURCE...Radar indicated. 

  IMPACT...Hail damage to vehicles is expected. Expect wind damage 
           to roofs, siding, and trees. 

* Locations impacted include...
  Clay Center, Green and Idana. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

&&

A tornado watch remains in effect until 1000 PM CDT for north central
and northeastern Kansas.

LAT...LON 3939 9737 3954 9696 3931 9696 3926 9737
TIME...MOT...LOC 2148Z 251DEG 23KT 3943 9726 3928 9729 

HAIL...1.00IN
WIND...60MPH
 
$$

Cohen

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Topeka, KS wrote its last area forecast discussion before this severe thunderstorm warning went out at May 2, 2:26 PM CDT, 2 hours 22 minutes earlier.

Area forecast discussion, May 2, 2:26 PM CDT, 2 hours 22 minutes before
Area Forecast Discussion
National Weather Service Topeka KS
226 PM CDT Wed May 2 2018

.SHORT TERM...(This evening through Thursday)
Issued at 217 PM CDT Wed May 2 2018

Mid to upper-level closed low pressure is currently located over
AZ with a broad cyclonic jet streak rounding the base and
spreading over the plains. At the surface there is a quasi-
stationary boundary stretching from southwest KS into southeast NE
with a dry line extending southward through the TX Panhandle. A
weak midlevel shortwave trough has ejected from the parent low
pressure and is currently lifting northeastward over the TX
Panhandle. This wave has provided enough ascent for storms to
initiate along the stationary boundary in southwest KS where low-
level convergence has maximized. Sufficient low-level tropospheric
moisture return has resulted in mid to upper 60 dew points within
the buoyant sector across eastern KS. This along with steep
midlevel lapse rates has yielded ML CAPE upwards of 3000 J/kg with
very little CIN in place. Pockets of partly cloudy skies has
allowed surface heating to further destabilize the warm sector.
Surface winds along and near the stationary boundary have veered
to the southwest while the winds across east central KS have
remained out of the south and backed locally. As that wave lifts
northeastward the midlevel winds increase resulting in effective
bulk shear of 45 kt and elongated hodographs. The effective SRH
should become maximized around 100-200 m2/s2 mainly across east
central KS deepening on the exact location of the midlevel speed.
Convective initiation has already began along the boundary in
southwest KS, and storms are forecasted to move northeastward
through central KS. If a cold pool can become established this
cluster of storms could accelerate through the area as a line or
bowing segments. Given the CAPE and shear embedded supercells are
possible. As the convective outflow progresses eastward additional
storm development is likely as it moves into east central KS.
There is an outside chance for an isolated supercell ahead of the
line. The 0-3 km shear is out of the southwest so if any segment
becomes orientated northwest to southeast the tornado potential
increases. If storms are able to stay semi-discrete then the
tornado potential increases as well. Damaging wind will be the
most likely threat although very large hail is possible with any
supercells. Wind driven hail could also be possible with any
bowing segments or embedded supercells.

The convection should continue to advance eastward through the
early evening and exit the area around midnight. The uncertainty
will be additional development as the low-level jet increases
tonight. Isolated to scattered storms could linger into the early
morning as moisture convergence becomes maximized over the area
tonight. The PW values are relative high for this time of year and
warm cloud depths are fairly deep. This will result in efficient
rainfall producers so amounts could range from 1-2" with locally
higher amounts especially if the later development can train over
the same locations impacted earlier. The flash flood watch has
been expanded eastward to highlight this threat through tomorrow
morning. Tomorrow the main mid to upper-level low begins to lift
out of the southwest, which will force the boundary eastward.
Depending on the morning activity and speed of the low strong to
severe storms could develop along the boundary as it moves through
far northeast and east central KS tomorrow afternoon and or
evening. There will be plenty of instability within the buoyant
sector although destabilization will depend on morning activity
and cloud coverage. The deep layer shear appears to be orientated
orthogonal to the boundary and forcing will be strong therefore
convection could go linear quickly. Given the deep layer shear
perhaps initial semi-discrete supercells will be possible.

.LONG TERM...(Thursday night through Wednesday)
Issued at 217 PM CDT Wed May 2 2018

A progressive pattern sets in for the extended period with
periodic chances for showers and thunderstorms.

Upper level ridging builds into the western U.S. for Friday and
the weekend with a broad and diffuse surface trough sliding down
on Sunday morning, which may bring a slight chance for showers and
storms. Slightly cooler air filters in behind the boundary for
early next week with H850 temps falling to around +7C by Monday
morning. The surface high quickly moves into the Ohio River Valley
on Monday with an H500 trough sliding through late Tuesday and
Wednesday morning and would bring the next chance for showers and
storms. Model confidence erodes by midweek given the progressive
pattern and growing discrepancies between the synoptic solutions.

&&

.AVIATION...(For the 18Z TAFS through 18Z Thursday afternoon)
Issued at 1240 PM CDT Wed May 2 2018

Strong to severe storms are possible this afternoon and early
evening with damaging wind gusts being the main threat. Large hail
and a tornado is also possible. Brief IFR/LIFR conditions and
gusty winds are possible with the storms. The uncertainty will be
tonight as showers and storms may linger through tomorrow morning.
Have included a VCTS to handle the uncertainty with chances and
coverage for late in the period.

&&

.TOP WATCHES/WARNINGS/ADVISORIES...
Flash Flood Watch through Thursday morning for KSZ020>024-026-
034>040-054>056-058-059.

&&

SHORT TERM...Sanders
LONG TERM...Skow
AVIATION...Sanders
Hazardous weather outlook, May 2, 3:14 PM CDT, 1 hour 34 minutes before
Hazardous Weather Outlook
National Weather Service Topeka KS
314 PM CDT Wed May 2 2018

KSZ008>012-020>024-026-034>040-054>056-058-059-032015-
Republic-Washington-Marshall-Nemaha-Brown-Cloud-Clay-Riley-
Pottawatomie-Jackson-Jefferson-Ottawa-Dickinson-Geary-Morris-
Wabaunsee-Shawnee-Douglas-Lyon-Osage-Franklin-Coffey-Anderson-
314 PM CDT Wed May 2 2018

This hazardous weather outlook is for east central...north
central and northeast Kansas.

.DAY ONE...This Afternoon and tonight.

Another round of severe thunderstorms is expected to move into
north central Kansas this afternoon and spread east over
northeast and east central Kansas through the early evening. The
majority of the severe weather should be done by midnight.
Damaging winds, large hail, isolated tornadoes, and very heavy
rainfall will be possible. A flash flood watch is in effect for
much of the area tonight.

.DAYS TWO THROUGH SEVEN...Thursday through Tuesday.

Another round of severe thunderstorms is possible across east
central and parts of northeast Kansas Thursday afternoon. The
most likely timing would be from the mid afternoon to early
evening hours. Storms may be capable of large hail, damaging
winds, heavy rainfall and perhaps a few tornadoes.

.SPOTTER INFORMATION STATEMENT...

Spotter activation will likely be needed tonight.

&&

More detailed information can be accessed at...
http://www.weather.gov/top/sitrep

Skow

In the hours before

Special weather statement, May 2, 3:34 PM CDT, 1 hour 14 minutes before
Special Weather Statement
National Weather Service Topeka KS
334 PM CDT WED MAY 2 2018

KSZ034-022045-
Ottawa-
334 PM CDT WED MAY 2 2018

...SIGNIFICANT WEATHER ADVISORY FOR WESTERN OTTAWA COUNTY UNTIL 345
PM CDT...

At 334 PM CDT, Doppler radar was tracking strong thunderstorms along
a line extending from 4 miles northeast of Lincoln to 4 miles
southwest of Beverly. Movement was northeast at 25 mph.

Nickel size hail and wind gusts of 50 to 55 mph will be possible with
these storms.

Locations impacted include...
Tescott, Culver and Ada.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

These storms may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.

&&

A tornado watch remains in effect until 1000 PM CDT for north central
Kansas.

LAT...LON 3927 9793 3930 9790 3899 9772 3896 9778
      3896 9793
TIME...MOT...LOC 2034Z 203DEG 22KT 3910 9809 3896 9802

Cohen
Local storm report, May 2, 4:13 PM CDT, 35 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TOPEKA KS
413 PM CDT WED MAY 2 2018

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0405 PM     TORNADO          2 WNW TESCOTT           39.02N 97.91W
05/02/2018                   OTTAWA             KS   AMATEUR RADIO

            VIA LINCOLN COUNTY SHERIFF. LOCATION ESTIMATED BASED ON
            RADAR DATA.

&&
Local storm report, May 2, 4:20 PM CDT, 28 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TOPEKA KS
420 PM CDT WED MAY 2 2018

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0415 PM     TORNADO          4 NE CULVER             38.99N 97.71W
05/02/2018                   OTTAWA             KS   EMERGENCY MNGR

            SPOTTER WAS AT THE INTERSECTION OF K18 AND
            106 ROAD, LOOKING NORTH.

&&

JP
Local storm report, May 2, 4:24 PM CDT, 24 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TOPEKA KS
424 PM CDT WED MAY 2 2018

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0414 PM     FUNNEL CLOUD     3 WNW BENNINGTON        39.05N 97.65W
05/02/2018                   OTTAWA             KS   TRAINED SPOTTER

            BRIEF FUNNEL OCCURRING FOR 3 MINUTES.

&&

JP
Local storm report, May 2, 4:34 PM CDT, 14 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TOPEKA KS
434 PM CDT WED MAY 2 2018

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0430 PM     HAIL             6 N WELLS               39.22N 97.55W
05/02/2018  E0.88 INCH       OTTAWA             KS   TRAINED SPOTTER

&&
Special weather statement, May 2, 4:47 PM CDT, 1 minute before
Special Weather Statement
National Weather Service Topeka KS
447 PM CDT WED MAY 2 2018

KSZ035-022230-
Dickinson-
447 PM CDT WED MAY 2 2018

...SIGNIFICANT WEATHER ADVISORY FOR SOUTHERN DICKINSON COUNTY UNTIL
530 PM CDT...

At 446 PM CDT, Doppler radar was tracking strong thunderstorms along
a line extending from New Cambria to near Galva. Movement was
northeast at 40 mph.

Wind gusts up to 50 mph will be possible with these storms.

Locations impacted include...
Herington, Enterprise, Hope, Woodbine and Carlton.

A tornado watch remains in effect until 1000 PM CDT for central and
east central Kansas.

LAT...LON 3888 9737 3891 9693 3887 9693 3887 9689
      3881 9689 3881 9693 3861 9693 3861 9737
TIME...MOT...LOC 2146Z 243DEG 35KT 3888 9751 3836 9755

Skow

The office that day

Everything else NWS Topeka, KS issued on the same UTC day.

IssuedProductOfficeCountiesLasted
May 1, 7:00 PM CDTSevere Thunderstorm WarningTOPCloud30 min
May 1, 7:24 PM CDTTornado Warning Tornado observedTOPClay, Cloud, Republic, Washington36 min
May 1, 7:26 PM CDTTornado WarningTOPOttawa34 min
May 1, 7:52 PM CDTTornado WarningTOPClay, Riley, Washington38 min
May 1, 7:54 PM CDTTornado Warning Tornado observedConsiderable damage threatTOPOttawa36 min
May 1, 8:01 PM CDTTornado Warning Considerable damage threatTOPClay, Riley, Washington34 min
May 1, 8:19 PM CDTSevere Thunderstorm WarningTOPCloud, Ottawa41 min
May 1, 8:26 PM CDTTornado WarningTOPClay, Dickinson, Ottawa34 min
May 1, 8:26 PM CDTTornado WarningTOPCloud, Ottawa34 min
May 1, 8:33 PM CDTSevere Thunderstorm WarningTOPMarshall, Riley, Washington57 min
May 1, 8:58 PM CDTTornado Warning Tornado observedTOPClay32 min
May 1, 9:00 PM CDTSevere Thunderstorm WarningTOPCloud, Ottawa45 min
May 1, 9:13 PM CDTSevere Thunderstorm WarningTOPClay, Dickinson47 min
May 1, 9:25 PM CDTTornado Warning Tornado observedTOPClay, Riley35 min
May 1, 9:27 PM CDTSevere Thunderstorm WarningTOPClay33 min
May 1, 9:41 PM CDTSevere Thunderstorm WarningTOPClay, Cloud, Ottawa34 min
May 1, 9:47 PM CDTSevere Thunderstorm WarningTOPClay, Geary, Pottawatomie, Riley43 min
May 1, 9:54 PM CDTTornado WarningTOPPottawatomie, Riley36 min
May 1, 10:11 PM CDTSevere Thunderstorm WarningTOPClay, Cloud, Ottawa34 min
May 1, 10:15 PM CDTSevere Thunderstorm WarningTOPPottawatomie, Riley, Wabaunsee45 min
May 1, 10:19 PM CDTAreal Flood AdvisoryTOPClay, Cloud, Ottawa3 hr
May 1, 10:24 PM CDTSevere Thunderstorm WarningTOPCloud, Ottawa36 min
May 1, 10:27 PM CDTTornado WarningTOPMarshall, Nemaha, Pottawatomie33 min
May 1, 10:40 PM CDTSevere Thunderstorm WarningTOPClay, Geary, Pottawatomie, Riley35 min
May 1, 10:55 PM CDTSpecial Weather StatementTOPJackson35 min
May 1, 11:08 PM CDTSevere Thunderstorm WarningTOPPottawatomie, Riley37 min
May 1, 11:35 PM CDTSevere Thunderstorm WarningTOPJackson, Pottawatomie25 min
May 1, 11:49 PM CDTSevere Thunderstorm WarningTOPPottawatomie, Riley26 min
May 2, 12:11 AM CDTSevere Thunderstorm WarningTOPPottawatomie34 min
May 2, 12:44 AM CDTSpecial Weather StatementTOPJackson31 min
May 2, 1:15 AM CDTSpecial Weather StatementTOPMarshall30 min
May 2, 1:20 AM CDTSpecial Weather StatementTOPJefferson40 min
May 2, 3:36 AM CDTFlash Flood WatchTOPAnderson, Clay, Cloud, Coffey, Dickinson, Douglas and 12 more18 hr
May 2, 3:18 PM CDTSpecial Weather StatementTOPOttawa12 min
May 2, 3:34 PM CDTSpecial Weather StatementTOPOttawa11 min
May 2, 3:41 PM CDTSevere Thunderstorm WarningTOPOttawa64 min
May 2, 3:52 PM CDTTornado WarningTOPOttawa38 min
May 2, 4:08 PM CDTSevere Thunderstorm WarningTOPCloud52 min
May 2, 4:11 PM CDTTornado WarningTOPCloud49 min
May 2, 4:13 PM CDTTornado WarningTOPOttawa47 min
May 2, 4:21 PM CDTTornado WarningTOPOttawa39 min
May 2, 4:29 PM CDTTornado WarningTOPClay, Cloud, Washington46 min
May 2, 4:34 PM CDTAreal Flood AdvisoryTOPCloud, Ottawa3 hr
May 2, 4:40 PM CDTSevere Thunderstorm WarningTOPClay, Dickinson, Ottawa65 min
May 2, 4:47 PM CDTSpecial Weather StatementTOPDickinson43 min
May 2, 4:58 PM CDTTornado WarningTOPClay, Marshall, Riley, Washington47 min
May 2, 5:08 PM CDTSevere Thunderstorm WarningTOPGeary, Pottawatomie, Riley67 min
May 2, 5:22 PM CDTSpecial Weather StatementTOPGeary, Morris53 min
May 2, 5:34 PM CDTTornado WarningTOPMarshall, Pottawatomie, Riley41 min
May 2, 6:03 PM CDTSevere Thunderstorm WarningTOPBrown, Jackson, Marshall, Nemaha, Pottawatomie57 min
May 2, 6:08 PM CDTSpecial Weather StatementTOPShawnee, Wabaunsee52 min
May 2, 6:41 PM CDTSevere Thunderstorm WarningTOPBrown, Jackson, Jefferson64 min
May 2, 6:45 PM CDTSpecial Weather StatementTOPMorris30 min

Nearby

Severe Thunderstorm Warnings in Kansas, 2018Every severe thunderstorm warning in 2018

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.